Hail, Marinette
- When
- August 14, 4:09 PM CST
- Where
- Marinette County, 2.13 mi NNE of Peshtigo
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.080, -87.740
Hail up to half dollar size was reported north of Peshtigo.
The same convective complex that produced flash flooding in Wausau earlier in the morning moved into northeast Wisconsin during the late afternoon. Storms with heavy rain, hail, and damaging winds affected Marinette and Door counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
The same convective complex that produced flash flooding in Wausau earlier in the morning moved into northeast Wisconsin during the late afternoon. Storms with heavy rain, hail, and damaging winds affected Marinette and Door counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 14, 1:57 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 257 PM CDT FRI AUG 14 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY. VISIBLE IMAGERY SHOWING MESOSCALE VORTICITY CENTER NOW SPINNING OVER NORTHEAST U.P. WITH RADAR SHOWING JUST LIGHT SHOWERS OVER FAR NORTHEAST WI. WILL CONTINUE TO LINGER SMALL CHANCE POPS THIS EVENING OVER THE NORTHEAST AS WEAK TROF STILL EXPECTED TO MOVE THROUGH. WITH LINGERING MOISTURE FROM OVERNIGHT RAINS AND CURRENT DEW POINTS NEAR 70 WILL CONTINUE EARLIER THOUGHTS FOR PATCHY FOG OVERNIGHT...ADDING IT TO SOME LAKE ZONES THROUGHOUT THE PERIOD. DRY...BUT STILL WARM WEATHER EXPECTED ON SAT AS RIDGE BUILDS BACK IN. MODELS INDICATE SOME DRIER AIR WORKING IN FROM THE SOUTH FOR SAT...SO WILL SEE LESS HUMID CONDITIONS. .LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY... THE MEDIUM RANGE MODELS CONTINUE TO SHOW THE TROUGH OVER THE PACIFIC NORTHWEST SLOWLY CHUGGING ACROSS THE NORTHERN TIER OF THE COUNTRY THROUGH EARLY NEXT WEEK BEFORE RE-AMPLIFYING OVER THE EASTERN CONUS BY THE MID TO END OF NEXT WEEK AS THE UPPER FLOW BUCKLES UPSTREAM. THE 00Z ECMWF RETURNED FROM THE SLOW EDGE OF GUIDANCE YESTERDAY TO A MORE MIDDLE OF THE ROAD SOLUTION IN REGARDS TO THE COOL FRONT REACHING THE WESTERN GREAT LAKES LATE IN THE WEEKEND AND EARLY NEXT WEEK. ALTHOUGH THE GFS HAS BEEN LEADING THE WAY WITH A FASTER SOLUTION...LATEST MODELS SUGGEST A COMPROMISE OF THE 06Z GFS AND 00Z ECMWF FOR THE TIMING OF THIS FRONT. THEREAFTER...MODEL SPREAD INCREASES SUBSTANTIALLY WITH THE TIMING/AMPLITUDE OF THE REINFORCING TROUGH. WILL GO WITH THE HPC CONSENSUS OF USING THE 00Z ECMWF FOR DAYS 5 AND BEYOND...WHICH IS SLOWER WITH THE RE-AMPLIFICATION OVER THE GREAT LAKES. SATURDAY NIGHT...LEAD SHORTWAVE WITHIN INCREASING SOUTHWEST FLOW ALOFT WILL SWING FROM THE UPPER MISSISSIPPI VALLEY INTO ONTARIO...WHILE THE LONGWAVE TROUGH WILL MOVE OVER THE ROCKIES AND PUSH ITS ASSOCIATED COOL FRONT ACROSS THE DAKOTAS INTO FAR NW MINNESOTA. A LLJ WILL DEVELOP AHEAD OF LEAD WAVE AND SWING INTO ONTARIO...BUT THE LEADING EDGE OF THE DEEP MOISTURE PLUME WILL SHIFT EAST INTO CENTRAL WISCONSIN LATE. SO WILL SEE INCREASING CLOUDS FROM WEST TO EAST WITH A BREEZY SOUTH WIND KEEPING TEMPS MILD. LOWS IN THE LOWER TO MIDDLE 60S. SUNDAY AND SUNDAY NIGHT...THE COOL FRONT WILL MOVE ACROSS MINNESOTA ON SUNDAY...WHILE PUSHING THE 850MB THETAE AXIS ACROSS WESTERN AND CENTRAL WISCONSIN. LARGE SCALE ASCENT VIA UPPER DIFFLUENCE AND MOISTURE WILL INCREASE THROUGH THE DAY ALTHOUGH THE BEST ASCENT SHOULD BE FOUND ACROSS SOUTHERN MN AND IOWA COINCIDENT WITH THE RIGHT ENTRANCE REGION OF A JET STREAK. 09Z SREF INDICATES OVER 1000 J/KG OF ML CAPE WILL WORK ACROSS CENTRAL AND EAST CENTRAL WISCONSIN DURING THE AFTERNOON...BUT SHEAR AND FORCING WILL PROBABLY NOT BE SUFFICIENT FOR ANYTHING SEVERE TO DEVELOP. AM SKEPTICAL OF PRECIP REACHING THE LAKESHORE BY 00Z MON SINCE THE FRONT WILL ONLY REACH NEAR MSP BY THIS TIME AND ELEVATED WIND DIRECTION IS NEARLY PARALLEL TO THE THETAE CONTOURS...BUT WILL STICK WITH CONTINUITY AND LET IT PLAY OUT. BEST CHANCES WILL CONTINUE TO BE OVER CENTRAL WISCONSIN...CLOSEST TO THE LARGE SCALE ASCENT AND COINCIDENT WITH BEST INSTABILITY. THINK SEVERE CHANCES WILL HINGE ON WHATEVER DEVELOPS ACROSS SOUTHERN MN/IOWA/SW WISCONSIN ADVECTING INTO CENTRAL WI DURING THE EVENING. 0-6KM BULK SHEAR ARE NOT IMPRESSIVE AT ONLY 25-30KTS AND SHOWALTER INDICES ARE AT ONLY -2C...SUGGESTING A MARGINAL SEVERE WX THREAT. LARGE HAIL WILL BE TOUGH TO COME BY DUE TO HIGH FREEZING LEVELS (15KFT). THINK THAT HEAVY RAIN IS A POSSIBILITY DUE TO A UNIDIRECTIONAL WIND DIRECTION THROUGH THE COLUMN WHICH WOULD BE FAVORABLE FOR BACK-BUILDING CELLS...PWATS NEAR 2.00 INCHES...K INDICES > 35...AND A DEEP WARM CLOUD LAYER. HOWEVER...LOW LEVEL WINDS ARENT NECESSARILY THAT STRONG AT ONLY 25-30 KTS AND INSTABILITY IS QUESTIONABLE. BUT COULD SEE SOME PLACES SEEING A HALF INCH TO AN INCH OF RAIN. PRECIP WILL LIKELY WEAKEN AS IT SPREADS EAST OVERNIGHT...SO INHERITED GRIDS LOOK PRETTY GOOD (LIKELIES WEST AND CHANCES EAST). MONDAY THROUGH FRIDAY...FASTER TIMING OF THE COOL FRONT WILL RESULT IN THE PASSAGE ACROSS MOST OF NORTHEAST WISCONSIN DURING THE MORNING HOURS...AND THE LAKE SHORE DURING THE AFTERNOON. WILL KEEP POPS A LITTLE FARTHER WEST THAN THIS TO ACCOUNT FOR TIMING UNCERTAINTY AND THE POSSIBILITY OF THE RIGHT REAR QUAD OF THE JET PRODUCING PRECIP. BUT FROPA DURING THIS PART OF THE DAY SHOULD YIELD A MINIMUM OF PRECIP COVERAGE SO WILL TRIM AND LOWER POPS A BIT. A CLEARING TREND LOOKS TO ARRIVE IN THE AFTERNOON AT LEAST ACROSS CENTRAL WISCONSIN. COOLER AND DRIER AIR WILL ARRIVE FOR MONDAY NIGHT AND TUESDAY WITH WEAK HIGH PRESSURE IN CONTROL. NEXT PIECE OF NORTHERN STREAM ENERGY WILL ARRIVE ACROSS THE NORTHERN PLAINS TUESDAY NIGHT INTO WEDNESDAY WHICH WILL BACK THE FLOW ALOFT AND INCREASE CHANCES OF PRECIP. WILL MAINTAIN CONTINUITY WITH A DRY FORECAST ON TUESDAY NIGHT...BUT HEIGHT FALLS ACROSS THE WESTERN GREAT LAKES WILL RESULT IN POPS ON WEDNESDAY. A STRONGER SHORTWAVE WILL DIVE INTO THE NORTHERN PLAINS WEDNESDAY NIGHT WHICH HEADS FOR OUR REGION ON THURSDAY. WILL GIVE POPS A BOOST ON THURSDAY WITH THE STRONGER FORCING ARRIVING. PRECIP CHANCES WILL LINGER INTO FRIDAY WITH THE UPPER TROUGH OVERHEAD. 850MB TEMPS OVER THE PERIOD IN THE 12-14C RANGE CALLS FOR HIGHS IN THE MIDDLE 70S TO LOW 80S RANGE...BUT NO DOUBT CLOUD COVER AND PRECIP WILL TEND TO KEEP TEMPS ON THE COOLER SIDE OF THIS RANGE. && .AVIATION...MAINLY VFR CONDITIONS THROUGH PERIOD...EXCEPT MVFR VSBYS IN FOG LATE NIGHT. FEW SHOWERS/THUNDERSTORMS POSSIBLE THROUGH EVENING NORTH OF GRB. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TE/MPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 642 AM CDT FRI AUG 14 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151145- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 642 AM CDT FRI AUG 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT TORRENTIAL RAINS ARE EXPECTED THIS MORNING ACROSS PARTS OF CENTRAL WISCONSIN. THIS WILL CAUSE FLOODING OF SMALL STREAMS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON OR SUNDAY NIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THEM COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL IN REPORTS OF EXCESSIVE RAINFALL TODAY. LMZ521-522-541>543-151145- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 642 AM CDT FRI AUG 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SUNDAY NIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THEM COULD BE SEVERE.
The Green Bay radar (KGRB), 71 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to half dollar size was reported north of Peshtigo.
Thunderstorm winds downed 6 to 8 large trees and downed power lines around McAllister Street and Hockridge Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185755, 193192.